IDEAS home Printed from
   My bibliography  Save this article

Topological aggregation of preferences: the case of a continuum of agents


  • E. IndurÂin

    (Departmento de MatemÂtica e InformÂtica, Universidad Pßblica de Navarra, Campus ArrosadÎa s.n., E-31006 Pamplona, Spain)

  • J. C. Candeal

    (Departamento de AnÂlisis EconÕmico, Universidad de Zaragoza, Doctor Cerrada 1 y 3, E-50005 Zaragoza, Spain)

  • G. Chichilnisky

    (Department of Economics, Columbia University, 405 Law Memorial Library, New York, NY 10027, USA)


This paper studies the topological approach to social choice theory initiated by G. Chichilnisky (1980), extending it to the case of a continuum of agents. The social choice rules are continuous anonymous maps defined on preference spaces which respect unanimity. We establish that a social choice rule exists for a continuum of agents if and only if the space of preferences is contractible. We provide also a topological characterization of such rules as generalized means or mathematical expectations of individual preferences.

Suggested Citation

  • E. IndurÂin & J. C. Candeal & G. Chichilnisky, 1997. "Topological aggregation of preferences: the case of a continuum of agents," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 14(2), pages 333-343.
  • Handle: RePEc:spr:sochwe:v:14:y:1997:i:2:p:333-343
    Note: Received: 30 November 1994/Accepted: 22 April 1996

    Download full text from publisher

    File URL:
    Download Restriction: Access to the full text of the articles in this series is restricted

    File URL:
    Download Restriction: Access to the full text of the articles in this series is restricted

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Lauwers, Luc, 2000. "Topological social choice," Mathematical Social Sciences, Elsevier, vol. 40(1), pages 1-39, July.
    2. Remy Oddou, 2017. "Welfarism and segregation in endogenous jurisdiction formation models," EconomiX Working Papers 2017-43, University of Paris Nanterre, EconomiX.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:14:y:1997:i:2:p:333-343. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.